Winter Storm, Scotland
- When
- February 17, 2:00 AM CST to 3:00 PM CST
- Where
- Scotland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
A potent storm system journeyed from the southern Plains to western Illinois and into lower Michigan February 16-17, 2008. The track of the storm brought significant amounts of snow, which was preceded by freezing rain and sleet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A potent storm system journeyed from the southern Plains to western Illinois and into lower Michigan February 16-17, 2008. The track of the storm brought significant amounts of snow, which was preceded by freezing rain and sleet. The heaviest precipitation fell from extreme northeast Missouri into northeast Iowa. Ice and sleet accumulations of 1/4 to 1/2 inch occurred west of I-380. Snow amounts of 6 to 8 inches were common along and west of a line from Washington to Dubuque.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 16, 8:09 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CST SAT FEB 16 2008
.UPDATE...
NO MAJOR CHANGES HAVE BEEN MADE TO THE FORECAST OR HEADLINES
TONIGHT...EXCEPT FOR MINOR WORDING CHANGES FOR INCREASED
CONFIDENCE IN HEAVY RAINFALL POTENTIAL...AND A SLIGHTLY FASTER
ONSET OF FREEZING RAIN. BASED ON CURRENT RADAR TRENDS...THE
LEADING EDGE OF FREEZING RAIN AND SLEET WILL REACH THE INTERSTATE
80 CORRIDOR...INCLUDING THE QUAD CITIES AND IOWA CITY...AROUND 10
PM. THIS IS SLIGHTLY FASTER THAN THE ADVISORY ONSET...BUT WITH
TEMPERATURES RUNNING SLIGHTLY ABOVE FREEZING AHEAD OF THE
PCPN...IT WILL LIKELY TAKE AN HOUR OR SO BEFORE FREEZING RAIN
BECOMES WIDESPREAD. LOOKING UPSTREAM INTO MISSOURI...32 DEGREE
DEW POINTS ARE MOVING NORTHWARD THROUGH CENTRAL ILLINOIS. THIS
SIGNIFIES THE END OF THE ICING THREAT AND ASSUMING THIS CONTINUES
NORTHWARD...WE WILL CONTINUE TO HANDLE THE TEMPORARY ICING WITH
SPECIAL WEATHER STATEMENTS. LOCATIONS WITH SIGNIFICANT SNOW PACK
LOOK ON TARGET TO EXPERIENCE MORE SIGNIFICANT ICING...WHERE THE
ADVISORY AND WARNINGS ARE IN PLACE. NO OTHER ADJUSTMENTS MADE TO
THE FORECAST.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-
DUBUQUE-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-
VAN BUREN-WASHINGTON.
FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
FOR DES MOINES-HENRY IA-LEE.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR LOUISA-MUSCATINE-SCOTT.
IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR CARROLL-JO DAVIESS-STEPHENSON.
FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR HENRY IL-MERCER-ROCK ISLAND-WHITESIDE.
MO...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
SUNDAY NIGHT FOR SCOTLAND.
FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SUNDAY AFTERNOON
FOR CLARK.
&&
ERVINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1145 AM CST SAT FEB 16 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171145- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1145 AM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG STORM SYSTEM MOVING OUT OF THE SOUTHWEST U.S. TODAY AND TONIGHT WILL SEND A SURGE OF WARM MOIST AIR INTO THE REGION. THE SURGE OF WARM AND MOIST AIR WILL CAUSE RAIN TO DEVELOP FROM SOUTH TO NORTH ACROSS THE AREA TONIGHT. TEMPERATURES WILL BE COLD ENOUGH NEAR THE GROUND TO CAUSE FREEZING RAIN NORTH OF HIGHWAY 34. THE FREEZING RAIN COULD RESULT IN ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORM SYSTEM WILL CONTINUE TO PRODUCE A VARIETY OF DANGEROUS WEATHER CONDITIONS AS IT MOVES THROUGH THE REGION SUNDAY. SUNDAY MORNING AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER WILL HAVE PERIODS OF RAIN. RUNOFF FROM THE RAIN AND MELTING SNOW MAY CAUSE FLOODING...ESPECIALLY ON TRIBUTARIES IN NORTHWEST AND WEST CENTRAL ILLINOIS. OVER EAST CENTRAL IOWA AND NORTHEAST MISSOURI...ANY LINGERING RAIN OR FREEZING RAIN WILL CHANGE TO SNOW DURING THE MORNING WITH THE SNOW SPREADING INTO ILLINOIS DURING THE AFTERNOON. SNOWFALL AMOUNTS OF 6 TO 10 INCHES WILL BE POSSIBLE BY SUNDAY EVENING NORTHWEST OF A LINE FROM GALENA ILLINOIS THROUGH CEDAR RAPIDS. SNOWFALL AMOUNTS WILL TAPER OFF RAPIDLY TO THE SOUTHEAST. NEAR BLIZZARD CONDITIONS ARE ALSO EXPECTED OVER PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS SUNDAY AFTERNOON AND SUNDAY EVENING. NORTHWEST WINDS INCREASING TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW. THE BLOWING SNOW WILL COMBINE WITH ANY SNOW THAT IS FALLING WILL CAUSE VISIBILITIES TO DROP TO NEAR ZERO AT TIMES. ANOTHER WINTER STORM MAY MOVE THE REGION AT THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 2 PM. SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BUT...SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAIN...SNOW AND ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE DURING THIS WINTER STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 922 PM CST SAT FEB 16 2008 IAZ051>053-063>068-076>078-087>089-098-099-ILZ009-015>018-024>026- 034-035-MOZ009-010-170700- BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT- KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN- LEE-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA... MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON... STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE... PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE... MACOMB...MEMPHIS...KAHOKA 922 PM CST SAT FEB 16 2008 ...FREEZING RAIN INCREASING... A MIX OF RAIN...FREEZING RAIN...AND SLEET WILL CONTINUE TO SPREAD NORTH INTO THE AREA THROUGH MIDNIGHT. AS THE MIX MOVES IN...TEMPERATURES WILL LOWER BELOW FREEZING IN MANY LOCATIONS...ALLOWING FOR A ICE ACCUMULATION. FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 34...TEMPERATURES WILL RISE BACK ABOVE FREEZING BY EARLY SUNDAY MORNING...ENDING THE ICING THREAT. LOCATIONS FARTHER NORTH...ESPECIALLY WHERE SNOW COVER IS PRESENT WILL SEE SIGNIFICANT ICE ACCUMULATION THROUGH EARLY SUNDAY MORNING. USE EXTREME CAUTION WHILE TRAVELING THIS EVENING...AND BE AWARE THAT THERE MAY BE VERY SLIPPERY ROADS. ERVIN
The national radar mosaic for the moment the first event began.
1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84179, 84178.